Texas, 2011

High Wind in Texas, November 26, 2011

November 26, 2011 · NWS LUB · 16 events in 16 counties and zones

On the morning of the 26th, a strong upper level storm system crossed over the West Texas region. Strong mid and upper level winds spread over the region during the morning hours as a strong pressure gradient developed.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the morning of the 26th, a strong upper level storm system crossed over the West Texas region. Strong mid and upper level winds spread over the region during the morning hours as a strong pressure gradient developed. With significant atmospheric subsidence on the back side of the storm system, some of these winds were transferred to the surface. Additionally, a strong cold front moved across the South Plains of West Texas during the morning hours. Much of the South Plains and part of the southeastern Texas Panhandle experienced severe sustained winds or severe wind gusts. Despite the strong winds, no damage was reported.

The following reports are courtesy of the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet.

Sustained wind reports: Castro County (47 mph), Parmer County (44 mph), Lamb County (43 mph), Briscoe County (42 mph), Yoakum County (42 mph), Crosby County (42 mph), Hale County (42 mph), Garza County (41 mph), Terry County (41 mph), Lynn County (41 mph), Hockley County (41 mph).

Wind gust reports: Cochran County (62 mph), Lubbock County (60 mph), Swisher County (59 mph), Hall County (58 mph), Motley County (58 mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 26, 5:45 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 26, 5:45 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
545 AM CST SAT NOV 26 2011

...VERY STRONG WINDS DEVELOPING TODAY...

.AVIATION...
TWO CHALLENGES OF CONCERN TODAY...THE FIRST IS THE DEVELOPMENT OF
SOME POST-FRONTAL MVFR LAYERS FROM CLOVIS EAST TO NEAR CHILDRESS
AND THE SECOND AND MORE PROLONGED THREAT IS THAT OF STRONG
NORTHERLY WINDS FOR MUCH OF THE DAY. BEHAVIOR OF MVFR CIGS IS SUCH
THAT THEY QUICKLY TREND VFR AS COLDER AND DRIER AIR PUSHES
SOUTH...SO WILL ONLY CARRY A TEMPO GROUP AT LBB THIS MORNING. CDS
HAS ALREADY RISEN TO VFR LAYERS IN THIS DRIER AIR.

GREATEST AVIATION HAZARD IS STRONG NORTHERLY WINDS INCREASING TO
BETWEEN 30 AND 40 KNOTS LATER THIS MORNING. THUS FAR WE HAVE LITTLE
REASON TO DOUBT THE FEW MODELS INDICATING SUCH HIGH WINDS AS 50
KNOTS WAS RECENTLY SAMPLED BY THE LBB WSR-88D VAD WIND PROFILE A
MERE 1K FEET AGL. ONCE MIXING LAYERS DEEPEN AROUND 15Z...EXPECT
OCCASIONAL GUSTS TO APPROACH 50 KNOTS WITH SUSTAINED SPEEDS
RESIDING BETWEEN 30 AND 35 KNOTS. AN AIRPORT WX WARNING FOR HIGH
WINDS WILL BE ISSUED SHORTLY FOR LBB STARTING ~15Z. BLOWING DUST
SHOULD NOT BE AS SEVERE AS WITH A WESTERLY WIND EVENT...BUT TEMPO
5SM APPEARS REASONABLE AT LBB. EXPECT WINDS AND STRONG GUSTS TO
QUICKLY SUBSIDE AROUND SUNSET.

&&

.PREV DISCUSSION... /ISSUED 407 AM CST SAT NOV 26 2011/

SHORT TERM...
SHARP UPPER TROUGH CURRENTLY BISECTING THE CONUS WILL INTENSIFY
TODAY AS A VORTICITY MAXIMUM SLIDES SOUTHWARD FROM NERN COLORADO
AND INTO THE BASE OF THE TROUGH. THIS PROCESS IS ALREADY SENDING
A POLAR FRONT SOUTH FROM THE PANHANDLE WHICH SHOULD CLEAR THE CWA
BY MID-MORNING. OF GREATER INTEREST IS A STRONG HEIGHT GRADIENT
TAKING AIM ON MUCH OF THE HIGH PLAINS BY MIDDAY RESULTING IN
NEARLY 100 KNOTS AND 50-60 KNOTS AT 500MB AND 700MB RESPECTIVELY.

DEEP SUBSIDENCE ON THE BACKSIDE OF THE UPPER TROUGH WILL FOSTER
STRONG LOW-LEVEL DRYING TO THE TUNE OF SINGLE-DIGIT DEWPOINTS ON
THE CAPROCK BY EARLY AFTERNOON. EVEN THOUGH MAX TEMPS WILL BE
STUNTED 10 DEG BELOW NORMAL...DEWPOINT DEPRESSIONS RISING TO 40
DEG SHOULD ONLY AID IN DEEPER DRY ADIABATIC LAPSE RATES AND HIGHER
MOMENTUM TRANSFER OVER TIME. CONSIDERING THE MID-LEVEL JET CORE
WILL RESIDE NEAR/JUST WEST OF I-27 AND MAX PRESSURE RISES WILL BE
FAVORABLY TIMED...WE FEEL A HIGH WIND WARNING IS IN ORDER FOR MUCH
OF THE CAPROCK WITH A WIND ADVISORY ELSEWHERE. ALTHOUGH OUR LOCAL
HIGH WIND CHECKLIST FALLS A BIT SHORT OF SOLID HIGH WIND
CRITERIA...THIS PATTERN OF CAA AND DEEP NORTHERLY FLOW COMBINED
WITH SHARP LOW-LEVEL DRYING IS ENOUGH TO TIP THE SCALE IN FAVOR OF
A LOW-END HIGH WIND WARNING SCENARIO. IF THE RUC AND GFS ARE
CORRECT...THE HIGH WIND WARNING MAY NEED TO BE EXPANDED AREA WIDE
THIS MORNING. THE MEMPHIS WTM SITE IS ALREADY ATTEMPTING TO CRASH
THIS PARTY WITH A RECENT GUST TO 55 MPH...HOWEVER CONFIDENCE IN
SUCH A WIDESPREAD AND PROLONGED HIGH WIND THREAT AREA IS NOT
SUFFICIENTLY HIGH AT THIS TIME...BUT LATER FORECASTS WILL REVISIT
THIS POTENTIAL.

A BROAD SURFACE RIDGE WILL THEN OVERSPREAD THE CAPROCK TONIGHT
RESULTING IN LIGHTER WINDS THAN IN THE ROLLING PLAINS. EXPECT
STRONG RADIATIONAL COOLING ON THE CAPROCK TO GARNER SOME OF
COLDEST OVERNIGHT LOWS IN SEVERAL DAYS.

LONG TERM...
REMAINDER OF THE FORECAST PACKAGE IS RELATIVELY QUIET COMPARED
WITH ISSUES FOR TODAY. DEEP NORTHERLY FLOW ALOFT WILL REMAIN IN
PLACE BUT SURFACE WINDS WILL GRADUALLY TRANSITION TO THE WEST LATE
SUNDAY INTO MONDAY. HIGHS TOMORROW WILL AT OR A TICK UNDER NORMAL
FOR THIS TIME OF YEAR BUT WILL REBOUND TO AROUND 10 DEGREES ABOVE
NORMAL ON MONDAY AS DECENT DOWNSLOPE FLOW AND AMPLE SUNSHINE HELP
TO BOOST HIGH TEMPS.

A SECOND COLD FRONT WILL ARRIVE LATE MONDAY INTO TUESDAY ONCE
AGAIN DROPPING HIGH TEMPERATURES BELOW NORMAL FOR TUESDAY FOR
TUESDAY AND POSSIBLY BUMPING WIND SPEEDS UP INTO THE BREEZY
RANGE. RIGHT NOW IT APPEARS THAT WIND SPEEDS WILL NOT BE AS HIGH
AS WE ARE EXPECTING FOR TODAY. SIMILAR CYCLE WILL THEN ENSUE WITH
WEST TO SOUTHWEST WINDS ON WEDNESDAY HELPING TO BRING TEMPERATURES
BACK ABOVE NORMAL FOR A DAY.

STILL ARE SOME CONSIDERABLE DIFFERENCES FOR THE END OF NEXT WEEK
AND THE END OF THIS FORECAST. ALL MODELS ARE NOW DEVELOPING A
CLOSED LOW SOMEWHERE IN THE WESTERN PART OF THE COUNTRY WITH A
STRONG COLD FRONT EXPECTED TO ARRIVE SOMETIME LATE THURSDAY INTO
FRIDAY. GFS IS A FULL DAY FASTER WITH THE COLD FRONT ARRIVAL AND
BRINGS A PRETTY COLD ARCTIC AIRMASS INTO THE REGION. THE ECMWF IS
NOT AS COLD AS THE GFS AND RAPIDLY MIXES OUT THE COLD AIR IN
ADVANCE OF THE APPROACHING CLOSED LOW AND RAPIDLY PULLS IN GULF
MOISTURE. GFS KEEPS THE COLD AIRMASS OVER THE REGION EVEN WITH THE
ADVANCING LOW HEADING TOWARDS THE REGION. WILL HOLD OFF MAKING
CHANGES TO THE LAST TWO DAYS OF THE FORECAST UNTIL THE MODELS
SETTLE DOWN A BIT AND COME INTO BETTER AGREEMENT...BUT THE
POTENTIAL IS THERE FOR SOME PRETTY CHILLY DAYS BY THE END OF NEXT
WEEK INTO NEXT WEEKEND.

JORDAN

FIRE WEATHER...
STRONG LOW-LEVEL DRYING BEHIND A COLD FRONT TODAY COMBINED WITH
NORTHERLY WINDS OF 25-35 MPH AT THE 20-FOOT LEVEL WILL CREATE
PERIODS OF CRITICAL FIRE WEATHER CONDITIONS PRIMARILY OVER THE
SOUTHERN SOUTH PLAINS. ALTHOUGH WIND SPEEDS ARE MORE THAN
SUFFICIENT...BELOW NORMAL TEMPERATURES AND MARGINAL RELATIVE
HUMIDITY VALUES ARE NOT FULLY SUPPORTIVE OF A RED FLAG WARNING. WE
HAVE INSTEAD ISSUED A FIRE DANGER STATEMENT TO HIGHLIGHT PERIODS
THIS AFTERNOON WHEN RELATIVE HUMIDITIES SHOULD BRIEFLY DIP TO
AROUND 15-20 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  22  57  32  66 /   0   0   0   0   0
TULIA         46  24  58  31  70 /   0   0   0   0   0
PLAINVIEW     47  24  58  32  70 /   0   0   0   0   0
LEVELLAND     49  24  59  32  69 /   0   0   0   0   0
LUBBOCK       49  26  59  32  69 /   0   0   0   0   0
DENVER CITY   51  26  59  35  69 /   0   0   0   0   0
BROWNFIELD    49  26  60  32  70 /   0   0   0   0   0
CHILDRESS     52  30  57  30  66 /   0   0   0   0   0
SPUR          52  27  59  34  70 /   0   0   0   0   0
ASPERMONT     54  30  58  32  69 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ025-026-031-032-037>044.

HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036.

&&

93/14/93
Hazardous weather outlook, Nov 26, 6:00 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST SAT NOV 26 2011

TXZ021>044-271200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

A STRONG STORM SYSTEM WILL MOVE OVER THE REGION TODAY WITH A
STRONG COLD FRONT PUSHING SOUTHWARD EARLY IN THE DAY. CONDITIONS
WILL BECOME FAVORABLE FOR VERY STRONG SUSTAINED NORTHERLY WINDS OF
35 TO 45 MPH WITH GUSTS APPROACHING 60 MPH IN SOME PLACES. AS A
RESULT...A HIGH WIND WARNING IS IN EFFECT FOR MOST OF THE SOUTH
PLAINS THROUGH 6 PM. ACROSS THE ROLLING PLAINS AND FAR SOUTHERN
SOUTH PLAINS...A WIND ADVISORY IS IN EFFECT UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

JORDAN

In the hours before

Local storm report, Nov 26, 7:29 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 AM CST SAT NOV 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     NON-TSTM WND GST 2 WSW TURKEY            34.38N 100.93W
11/26/2011  M58 MPH          HALL               TX   MESONET

            MEASURED BY WEST TX MESONET

&&

EVENT NUMBER LUB1100251

93

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Crosby

When
November 26, 8:15 AM CST to 11:15 AM CST
Where
Crosby forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Swisher

When
November 26, 8:27 AM CST
Where
Swisher forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Terry

When
November 26, 8:55 AM CST to 11:20 AM CST
Where
Terry forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Hale

When
November 26, 9:10 AM CST to 12:30 PM CST
Where
Hale forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Castro

When
November 26, 9:20 AM CST to 1:20 PM CST
Where
Castro forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Garza

When
November 26, 9:20 AM CST to 12:30 PM CST
Where
Garza forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Lynn

When
November 26, 9:25 AM CST to 11:30 AM CST
Where
Lynn forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
November 26, 9:45 AM CST to 10:45 AM CST
Where
Briscoe forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Parmer

When
November 26, 9:45 AM CST to 12:35 PM CST
Where
Parmer forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
November 26, 9:55 AM CST to 12:45 PM CST
Where
Yoakum forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Hockley

When
November 26, 10:15 AM CST to 12:05 PM CST
Where
Hockley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Hall

When
November 26, 10:30 AM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
November 26, 10:35 AM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lamb

When
November 26, 10:45 AM CST to 12:10 PM CST
Where
Lamb forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Motley

When
November 26, 11:20 AM CST
Where
Motley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Cochran

When
November 26, 12:05 PM CST
Where
Cochran forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350670, 350669, 350692, 350688, 350676, 350689, 350687, 350671, 350690, 350693, 350695, 350668, 350686, 350696, 350691, 350697.